Ohio, 2018

Damaging Winds in Ohio, June 3, 2018

June 3, 2018 · NWS PBZ · 2 events in 1 county or zone

A few thunderstorms formed along an advancing cold front during the afternoon. The combination of dry air aloft and sufficient deep layer shear allowed for the generation of a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A few thunderstorms formed along an advancing cold front during the afternoon. The combination of dry air aloft and sufficient deep layer shear allowed for the generation of a few severe thunderstorms. One of these storms occurred in Columbiana County, leading to some tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 3, 1:47 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 3, 1:47 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
247 PM EDT Sun Jun 3 2018

.SYNOPSIS...
Showers and thunderstorms will cross with a cold front through
this evening. Brief high pressure will return dry and seasonable
conditions Monday before another disturbance approaches Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front associated with an upper trough over the Great Lakes
will cross the upper Ohio valley through this evening. Some
clearing ahead of this boundary has allowed for modest
destabilization across the region, which, in addition to the
available speed and directional shear, could support some
strong/marginally severe thunderstorms. This lines up well with
SPCs marginal risk. Continued to make only minor adjustments to
the forecast based on newest hi res guidance.

Otherwise, front should be east of the region before midnight.
Building surface ridge will support clearing skies, though some
lingering clouds may be possible closer to the upper trough to
our north. Lows will be near seasonal averages.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Building ridge should keep most of the region dry until later
Tuesday when the upper trough over Quebec sinks southward.
Some scattered showers will be possible as a shortwave and
associated cold front sag southward across the region, with
seasonably cool temperatures expected in this systems wake
through Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Expect dry conditions early in the long term but model
discrepancies continue as shortwaves riding overtop the
building central CONUS ridge are timed differently. Will keep
PoP chances near climo and temperatures close to a blend of
guidance.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Expect brief MVFR/IFR restrictions as showers and thunderstorm
cross with the cold front this evening. While strong storms with
gusty wind are possible, this is not reflected in any TAF at
this time due to coverage and confidence.

The front will sweep east by midnight. Lower surface dewpoints
should preclude much in the way of fog late tonight, but MVFR
ceilings may follow the front for a bit, mainly east of
Pittsburgh. Most terminals should achieve VFR once again by the
end of the TAF period.

OUTLOOK...
Restrictions will be possible again with a Tuesday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 3, 8:17 AM EST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
917 AM EDT Sun Jun 3 2018

OHZ048-057>059-068-069-041330-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-
917 AM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and Tonight.

Thunderstorms will develop this afternoon with the passing of cold
front. Isolated damaging winds or hail could occur with these
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-041330-
Garrett-Tuscarawas-Carroll-Columbiana-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
917 AM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 2:24 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
324 PM EDT SUN JUN 3 2018

OHZ041-032000-
Columbiana-
324 PM EDT SUN JUN 3 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
COLUMBIANA COUNTY...

At 324 PM EDT, a strong thunderstorm was located 8 miles southwest of
Salem, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Salem...                          Columbiana...
East Palestine...                 Lisbon...
Leetonia...                       New Waterford...
Hanoverton...                     Rogers...
North Georgetown...               Negley...
Homeworth...                      Guilford Lake State Park...

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4090 8081 4090 8052 4073 8052 4073 8109
      4087 8109 4092 8082
TIME...MOT...LOC 1924Z 260DEG 30KT 4080 8096

TAX

The radar

The Pittsburgh radar (KPBZ), 61 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
June 3, 2:30 PM EST
Where
Columbiana County, Teegarden
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.830, -80.820

County 911 officials reported several trees blown down near Longs Crossing.

Thunderstorm Wind, Columbiana

When
June 3, 2:30 PM EST
Where
Columbiana County, 1.73 mi SE of Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
40.880, -80.830

The broadcast media reported trees and large branches down near Route 344 south of Salem and Leetonia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765053, 765054.